Nevada, 2005High Wind in Nevada, December 31, 2005
December 31, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 31, 2:56 AM PST, 7 hours 41 minutes earlier.
Area forecast discussion, Dec 31, 2:56 AM PST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
256 AM PST SAT DEC 31 2005
SHORT TERM...
SIGNIFICANT WINTER STORM AFFECTING THE SIERRA THIS MORNING.
PRECIPITATION AMOUNTS OF 2.00 TO 3.50 INCHES HAVE BEEN REPORTED
ACROSS THE KREV CWFA DURING LAST 24 HOURS. AS MIGHT BE EXPECTED...
HEAVY PRECIP HAS BEEN SHOWING UP ON RADAR WEST OF SIERRA CREST...BUT
PRECIP IS ALSO SPILLING OVER INTO WESTERN NEVADA. FLOOD WARNINGS
ARE IN EFFECT FOR MOST OF CWFA. WINTER STORM WARNINGS ARE ALSO IN
EFFECT FOR THE SIERRA TODAY.
UPPER LOW CURRENTLY JUST OFF THE PACIFIC NW COAST AROUND 45N 130W.
STRONG JET STREAM SOUTH OF THE LOW IS ADVECTING INCREDIBLE AMOUNTS
OF MOISTURE DIRECTLY INTO THE SIERRA. WITH THE MILD AIR MASS OVER
WESTERN NEVADA SNOW LEVELS ARE AROUND 8000 FEET. THUS MOST OF THE
PRECIPITATION HAS BEEN LIQUID. AT 08Z EVEN KTVL AND KTRK WERE 40
AND 39 DEG F RESPECTIVELY. HEAVY RAINFALL HAS BEEN CAUSING RIVERS
TO SIGNIFICANTLY. DAMAGING FLOODING IS EXPECTED ALONG THE MAINSTEM
OF THE TRUCKEE WITHIN THE NEXT 24 HOURS. FLOOD WARNINGS WILL
REFLECT THIS.
MODELS CONTINUE TO SHOW STRONG WINDS AFFECTING THE CENTRAL SIERRA
AND WESTERN NEVADA TODAY. WSETA...NAM AND GFS 90AGL WINDS RISE TO
AROUND 70 KTS OVER THE SIERRA FOOTHILLS BY 13Z TODAY. WINDS WILL
START TO DECREASE AS PRECIP SPREADS INTO WESTERN NEVADA LATER THIS
AFTERNOON. WILL CONTINUE MENTION OF WINDS IN FORECAST FOR TODAY.
CONVECTION IS ASSOCIATED WITH THIS SYSTEM WITH LIGHTNING STRIKES
SHOWING UP INVOF THE UPPER LOW NEAR THE OREGON BORDER. THE GFS HAS
LIFTED INDICES OF BELOW ZERO OVER THE NORTHERN SIERRA AND WESTERN
NEVADA BY 00Z SUNDAY. THIS SEEMS REASONABLE WITH THE COLD AIR ALOFT
THAT WILL BE ADVECTED INTO THE REGION WITH THE COLD FRONTAL PASSAGE
THIS AFTERNOON. THIS INSTABILITY WILL HELP TO INCREASE PRECIPITATION
RATES BETWEEN 21Z AND 03Z. THE AIR MASS QUICKLY STABILIZES BY 06Z
SUNDAY AS THE DEEP LAYER OF COLD AIR FILTERS INTO WESTERN NEVADA.
WE SHOULD SEE A BRIEF BREAK IN PRECIPITATION ON SUNDAY AS THE UPPER
THROUGH MOVES TO THE CENTRAL ROCKIES. SKIES HOWEVER SHOULD REMAIN
MOSTLY CLOUDY WITH PRECIP STILL POSSIBLE MAINLY IN THE SIERRA. ON
MONDAY STILL ANOTHER IN A SERIES OF SYSTEMS MOVES TOWARD THE CALIF
COAST. THIS UPPER LOW DIGS FARTHER SOUTH THAT THE PREVIOUS SYSTEMS
HAVE. THE MAIN VORT LOBE IS PROGGED TO MOVE THROUGH SRN CALIFORNIA
BETWEEN 00Z AND 06Z TUESDAY. WITH THIS COLDER SYSTEM WE CAN EXPECT
COOLER DAYTIME TEMPS ACROSS THE REGION ON MONDAY. OHARA
.LONG TERM...TUESDAY THROUGH FRIDAY
NOT MUCH CHANGE TO EXTENDED. AFTER THE DEEP TROUGH MOVES EAST ON
TUESDAY HIGH PRESSURE WILL BUILD INTO THE WESTERN CONUS. HEIGHTS AT
500 MB RISE TO 576 DAM OVER WESTERN NEVADA BY 12Z THURSDAY. MODELS
CONTINUE TO PROG A WEAK SHORTWAVE TO MOVE THROUGH THE NRN SIERRA AND
NRN NEVADA THURSDAY NIGHT. THUS WILL CONTINUE WITH A SLIGHT CHANCE
OF PRECIP IN WESTERN ZONES BETWEEN 12Z THURSDAY AND 00Z SATURDAY.
OHARA
&&
.AVIATION...
PRECIP WILL CONTINUE OVER TERMINALS AND TWEB ROUTES INTO SUNDAY.
MAINLY VFR CONDITIONS EXPECTED WITH OCCASIONAL MVFR CONDITIONS...
ESPECIALLY IN THE TAHOE BASIN. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET FROM 4 AM
THROUGH 4 PM TODAY.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 2 AND 3 THROUGH
THIS AFTERNOON.
.CA...FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER THROUGH THIS EVENING.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 70>73 THROUGH THIS
AFTERNOON.
WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM TODAY.
WINTER STORM WARNING ZONE 73 ABOVE 8000 FEET FROM 10 AM
THROUGH 10 PM TODAY.
&&Hazardous weather outlook, Dec 31, 7:00 AM PST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PST SAT DEC 31 2005
CAZ070>073-NVZ001>005-011500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PST SAT DEC 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
WINTER STORM WARNING IN EFFECT TODAY FOR GREATER LAKE TAHOE AREA
AND MONO COUNTY FOR HEAVY SNOW AND HEAVY RAIN. PLEASE SEE THE
LATEST WINTER STORM WARNING FROM RENO/ WWUS45 KRNO WSWREV/ FOR
FURTHER DETAILS.
FLASH FLOOD WARNING IS EFFECT FOR TODAY FOR EXTREME WESTERN
NEVADA AND GREATER LAKE TAHOE AREA. PLEASE SEE THE LATEST
STATEMENTS FROM RENO/ WGUS75 KRNO FFSREV/.../ WGUS85 KRNO FLSREV/
.../ WGUS45 KRNO FLWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- December 31, 10:37 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 56 kt (64 mph) wind gust reported 5 miles east of Gardnerville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, December 31, 20051 death · $7.0 million · 1 event
- Flood in California, December 31, 2005$108 million · 1 event
- Flood in California, December 31, 2005$107 million · 1 event
- Flood in California, December 31, 2005$22 million · 1 event
- Flooding in Nevada, December 31, 2005$11 million · 5 events
- Flood in California, December 31, 2005$8.8 million · 1 event
- Flood in California, December 31, 2005$5.0 million · 1 event
- Flood in California, December 31, 2005$2.5 million · 1 event
- Flood in Oregon, December 31, 2005$450,000 · 1 event
- Coastal Flood in California, December 31, 2005$340,000 · 1 event
- Strong Wind in California, December 31, 2005$25,000 · 2 events
- Strong Wind in California, December 31, 2005$12,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483985.